Montana, 2021

Damaging Winds in Montana, December 23, 2021

December 23, 2021 · NWS TFX · 6 events in 1 county or zone

A severe convective line moved through the Great Falls area as a cold front pushed through the area. As the line moved through, precipitation quickly switched to snow, and roads quickly iced over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe convective line moved through the Great Falls area as a cold front pushed through the area. As the line moved through, precipitation quickly switched to snow, and roads quickly iced over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 23, 4:45 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 23, 4:45 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
445 PM MST Thu Dec 23 2021

...Aviation Section Updated...

.SYNOPSIS...

A Pacific cold front will cross the region this evening, bringing a
period of brief but intense snow and gusty winds to some areas while
areas of snow continue across the mountains. A colder airmass from
Canada moves south into north-central Montana late tonight through
tomorrow before an Arctic airmass moves south into the area late
this weekend, bringing additional chances for snow and bitterly cold
temperatures.

&&

.DISCUSSION...

A potent shortwave disturbance was moving east along the BC/WA
border this afternoon with associated surface low pressure in far SW
Alberta. A Pacific cold front was moving east into Idaho while a
Canadian frontal boundary on the leading edge of much colder air
draped to the north of the surface low and advancing slowly south
through Alberta.

Showers continue over the mountains this afternoon with
precipitation spilling east of the divide at times before attention
turns to the Pacific cold front expected to sweep east across the
area this evening. Hi-res models continue to show a band of
convective precipitation moving across the area with the frontal
passage with the most likely scenario being a band of brief but
intense snow and shift to gusty west winds with the frontal passage
across central MT. Strong cooling aloft supports the potential for
this type of banding and cannot rule out the potential for some
isolated thunder, though main impact would be the a drastic
reduction in visibility in snow and gusty west winds for brief
period. Timing of this feature would be into the Great Falls and
Helena areas between 5pm-8pm and to Lewistown and Bozeman between
8pm-10pm. Snow accumulations will be light and generally less than
an inch for most of these areas, but could create wet surfaces that
become icy as temperatures cool to near and slightly below freezing
later this evening.

Meanwhile, the surface low in Alberta moves off to the southeast
this evening, allowing the colder airmass to moves south across the
border overnight. Expect a wind shift to the north and more rapid
fall in temperatures as this front moves south across the north-
central MT plains late tonight through Friday morning. There
continues be some uncertainty with how much further south the
colder airmass progresses Friday afternoon through Saturday with
temperatures mainly in the teens to the north of the boundary across
north-central MT, further cooling to the single digits above zero by
Saturday, while portions of southwest Montana south of the boundary
are likely to see daytime temperatures in the 20s to around 30s
still through Saturday. Pacific moisture continues to stream
northeast across the area in SW flow aloft Friday and Saturday
with the most persistent light snow areas over the mountains while
some light snow or flurries are possible at times elsewhere,
especially over north-central MT as the moisture moves over the
colder low level airmass.

Another shortwave disturbance moves through the upper level trough
extending into the Pacific NW on Sunday with surface low pressure
deepening across SW MT. This will allow a much colder (Arctic)
airmass from NW Canada to surge south into the area on Sunday and
eventually progress through most of the forecast area by Monday. A
more widespread period of light snow is possible with the front
and as additional Pacific moisture moves up across the area, but
the main impact will be the additional drop in temperatures along
with substantial north winds to create dangerous wind chills,
especially across north-central MT. Longer range models remain in
good agreement on the coldest of this airmass to remain across the
area through the first half of next week with a hint at some
moderation in temperatures (though still well below seasonal
averages) late next week. Hoenisch

&&

.AVIATION...
445 PM MST Thu Dec 23 2021 (24/00Z TAF period)

The main concerns over this TAF period are two cold front and
associated precipitation. The first cold front, of the Pacific
variety, will move from west to east across the area through 07Z
tonight. A convective band of rain/snow will be possible along this
front. A wind shift to a more westerly direction is expected as the
front passes through terminals, along with lowering
ceilings/visibility around precipitation. A second front, of a more
polar variety, will approach from the north late tonight. This front
will shift winds to a more northerly direction across the northern
plains, along with lowered ceilings. Mountain obscuration is
forecast, especially early in the TAF period.
-AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  25   2  14 /  60  10  20  20
CTB   4  10  -7   1 /  40  20  40  30
HLN  18  30  12  25 /  80  20  20  20
BZN  22  34  13  33 /  60  20  20  20
WYS  22  29  14  25 /  70  90  70  80
DLN  20  33  15  31 /  50  10  10  20
HVR   4  13   0   7 /  40  10  40  30
LWT  16  27   7  21 /  70  20  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Friday Beaverhead...
Gallatin...Madison.

Winter Weather Advisory until 11 AM MST Friday Northern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 23, 2:47 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MST Thu Dec 23 2021

MTZ012-014-050>055-240200-
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, Grass Range, Montana City, Boulder,
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston,
Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
247 PM MST Thu Dec 23 2021

...A strong Pacific cold front will bring a period of gusty winds
and light to moderate snow shower activity this evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass the Helena area between 5 and 8 pm,
Great Falls between 6 and 9 pm, and Lewistown and Bozeman between
8 and 11 pm. The heavier snow showers could briefly drop
visibility to less than a mile, with wind gusts in excess of 40
mph. Roadways may become slippery due to falling and blowing snow,
and the refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.
Special weather statement, Dec 23, 5:12 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MST Thu Dec 23 2021

MTZ012-014-050>055-240330-
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, Grass Range, Montana City, Boulder,
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston,
Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
512 PM MST Thu Dec 23 2021

...Snow showers with gusty winds bringing reduced visibility this
evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass the Helena and Great Falls areas
between 5 and 8 pm, and Lewistown and Bozeman between 8 and 11
pm. The heavier snow showers could briefly drop visibility to less
than a mile, with wind gusts in excess of 40 mph. Roadways may
become slippery due to falling and blowing snow, and the
refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.

MTZ011-013-044>049-240330-
Hill-Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-
Including the cities of Havre, Rocky Boy, Rudyard, Fort Benton,
Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady,
Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta,
Fairfield, and Dutton
512 PM MST Thu Dec 23 2021

...Snow showers with gusty winds bringing reduced visibility this
evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass through the Havre and Fort Benton areas
between 6 and 8 pm this evening. The heavier snow showers could
briefly drop visibility to less than a mile, with wind gusts in
excess of 40 mph. Roadways may become slippery due to falling and
blowing snow, and the refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.

The radar

The Great Falls radar (KTFX), 16 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
December 23, 5:56 PM MST
Where
Cascade County, 7.16 mi SSE of Ulm
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.330, -111.480

Trained spotter reported a 63 mph gust near Ulm.

Thunderstorm Wind, Cascade

When
December 23, 5:58 PM MST
Where
Cascade County, 7.95 mi SSE of Ulm
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.320, -111.470

India AWOS reports wind gust of 61 mph.

Thunderstorm Wind, Cascade

When
December 23, 5:59 PM MST
Where
Cascade County, 3.5 mi SE of Mid Canon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.140, -111.860

Mesonet station at Gary Cooper bridge near Dearborn reports wind gust to 61 mph.

Thunderstorm Wind, Cascade

When
December 23, 6:19 PM MST
Where
Cascade County, 5.32 mi WSW of Fields
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
47.410, -111.290

NWS employee measured a 60.4 mph wind gust with ultrasonic anemometer. Temperature dropped from 46 degrees to 37 degrees.

Thunderstorm Wind, Cascade

When
December 23, 6:27 PM MST
Where
Cascade County, (Gtf)great Falls Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.480, -111.370

Great Falls ASOS KGTF measured wind gust to 63 mph. Power outages in the area near the airport.

Thunderstorm Wind, Cascade

When
December 23, 6:58 PM MST
Where
Cascade County, 1.41 mi E of Blythe
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.280, -110.800

Alpha AWOS station reports wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996764, 996765, 996766, 996767, 996768, 996770.